Lake-Effect Snow, Northern Herkimer
- When
- January 2, 4:30 AM EST to 7:00 PM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
A strong low pressure system that moved over eastern Canada brought cold air across the relatively warmer waters of Lake Ontario, producing lake effect snows across the western Adirondacks. A foot of snow was reported in Inlet (Hamilton County) and 10 inches in Beaver River (Herkimer County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong low pressure system that moved over eastern Canada brought cold air across the relatively warmer waters of Lake Ontario, producing lake effect snows across the western Adirondacks. A foot of snow was reported in Inlet (Hamilton County) and 10 inches in Beaver River (Herkimer County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 2, 4:20 AM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
420 AM EST MON JAN 2 2012
.SYNOPSIS...
STRONG LOW PRESSURE SYSTEM OVER EASTERN CANADA WILL BEGIN TO DRIVE
MUCH COLDER AIR ACROSS LAKE ONTARIO...PRODUCING SIGNIFICANT LAKE
EFFECT SNOWS. THE REMAINDER OF THE AREA WILL SEE ONLY ISOLATED TO
SCATTERED SNOW SHOWERS BUT IT WILL BE BRISK. A SECONDARY COLD FRONT
COULD PRODUCE SNOW SQUALLS LATER TODAY OR THIS EVENING. BEHIND THIS
COLD FRONT WILL COME THE COLDEST AIRMASS OF THE SEASON JUST IN TIME
FOR THOSE HEADING BACK TO WORK OR SCHOOL. .
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 400 AM...RADAR INDICATED AN IMPRESSIVE LAKE EFFECT SNOW BAND
HAS DEVELOPED OFF ONTARIO WITH DBZ VALUES APPROACH 40 IN SPOTS!
HAVEN'T SEEN ANY CLOUD TO GROUND LIGHTNING STRIKES BUT WOULD NOT BE
SURPRISED TO SEE A FEW AT ANY TIME. SO FAR...THIS BAND HAS REMAINED
OUT OF HERKIMER COUNTY. HOWEVER...WITH TIME...IT WILL LIKELY WORK
ITS WAY INTO NORTHERN HERKIMER LATER THIS MORNING...THEN SLOW BEGIN
SINKING SOUTH LATER IN THE DAY. WE WILL CONTINUE OUR LAKE EFFECT
SNOW WARNINGS REMAIN IN EFFECT FOR NORTHERN HERKIMER COUNTY AND
HAMILTON COUNTIES AND LAKE EFFECT ADVISORY FOR NORTHERN WARREN
COUNTY. WE EXAMINED THE EXPERIMENTAL KVIE PROGRAM WHICH INDICATE THE
INLAND EXTEND OF THIS BAND COULD REACH OVER 100 MILES THROUGH THE
MORNING HOURS AS THE SURFACE TO 10000 FOOT FLOW LINES UP PRETTY WELL
IN A 275 VECTOR. CONDITIONAL INSTABILITY LOOKS TO BECOME EXTREME AS
THE FLOW IS OVER UNUSUALLY WARM LAKE WATERS (47F) FOR THE TIME OF
YEAR. H850 TEMPERATURES LOOK TO COOL FROM ABOUT -10C TO -20C BY LATE
IN THE DAY!
THE BAND MIGHT ACTUALLY GET DISRUPTED BY A SECONDARY SHORT
WAVE/COLD FRONT...EVIDENT OVER WESTERN PA THIS MORNING. THIS FEATURE
WILL PROBABLY VEER THE FLOW MORE TO A 310 DEGREE WITH TIME BUT NOT
UNTIL LATE TONIGHT. BEFORE THAT HAPPENS...6 TO 12 INCHES OF SNOW
COULD FALL ACROSS NORTHERN HERKIMER COUNTY INTO HAMILTON COUNTY...3
TO 6 INCHES ACROSS NORTHERN WARREN COUNTY.
FOR THE REST OF THE AREA...AFTER ONE MORE LINE OF SHOWERS MOVES
THROUGH...IT WILL BE MAINLY DRY TODAY DESPITE STEEPENING LOW LEVEL
LAPSE RATES. THE MOISTURE WILL NOT BE THERE TO SUPPORT MUCH IN THE
WAY OF INSTABILITY SHOWERS AT LEAST THROUGH MIDDAY AS THE AREA WILL
BE UNDERNEATH STRONG DESCENDING AIR PARCELS INDUCING SUBSIDENCE.
HOWEVER...AS THE AFOREMENTIONED SHORT WAVE AND SECONDARY COLD FRONT
APPROACHES BY LATE IN THE DAY OR EVENING...LOW LEVEL INSTABILITY
WILL INCREASE EVEN MORE...DOWNWARD MOTION WILL BE REPLACED BY UPWARD
MOTION. THESE TO FACTORS MIGHT BE ENOUGH TO RING OUT ANOTHER ROUND
OF SNOW SHOWERS ACROSS THE HIGHER TERRAIN...MORE SCATTERED IN VALLEY
LOCATIONS. WHILE THIS FEATURE WILL LIKELY NOT PRODUCE ANY
SIGNIFICANT ACCUMULATIONS OF SNOW...A WINDEX EVENT (WINTER
INSTABILITY EVENT) COULD TAKE PLACE MEANING SOME AREAS MIGHT SEE A
BRIEF BURST OF SNOW SQUALLS...GENERALLY LASTING UNDER HALF AN
HOUR...THAT COULD NEVERTHELESS REDUCE VISIBILITY TO NEAR ZERO AT
TIMES. THIS SCENARIO IS CERTAINLY NOT ETCHED IN STONE...IT IS A
POSSIBILITY AND COULD BRIEFLY REEK HAVOC ON TRAVEL. WE WILL MONITOR
THE POSSIBILITY AS THE DAY WEARS ON.
TEMPERATURES WILL ACTUALLY START OUT ABOVE FREEZING MOST AREAS...BUT
WILL QUICKLY DIP BELOW FREEZING ACROSS THE HIGHER
TERRAIN...ESPECIALLY WEST OF THE HUDSON VALLEY. TEMPERATURES WILL
MORE SLOWLY IN VALLEY LOCATIONS...THROUGH THE 30S AS THE DAY WEARS
ON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
THIS SECONDARY BOUNDARY...THE ARCTIC FRONT...WILL CONTINUE MOVING
ACROSS REGION TONIGHT AND SHIFTING THE FLOW MORE NORTHWESTERLY. THIS
FLOW FAVOR MULTIBANDS LAKE EFFECT SNOWBANDS. AGAIN LOCAL INLAND
EXTENT TOOL INDICATES THE LAKE EFFECT BANDS WILL EXTENT INLAND INTO
SOUTHERN HERKIMER COUNTY WITH POTENTIAL TO REACH THE WESTERN MOST
PORTIONS OF FULTON AND MONTGOMERY COUNTIES. CONFIDENCE IS STILL NOT
HIGH ENOUGH TO UPGRADE THE WATCH TO WARNING SO WILL LEAVE THE WATCH
AS IS FOR NOW FOR SOUTHERN HERKIMER COUNTY. WILL ALSO CONTINUE TO
HIGHLIGHT IN OUR HAZARDOUS WEATHER OUTLOOK THAT A LAKE EFFECT SNOW
ADVISORY MAYBE NEEDED FOR FULTON AND/OR MONTGOMERY COUNTIES. IN
ADDITIONS THE BRISK AND GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING
OF SNOW.
AS THE FLOW BECOMES NORTHWEST...UPSLOPE SNOWS ARE EXPECTED BY MONDAY
EVENING IN THE SOUTHERN GREEN MOUNTAINS...NORTHERN TACONICS AND
BERKSHIRES AS THE FLOW BECOMES MORE WESTERLY. ENERGY MOVING THROUGH
THE UPPER TROUGH MONDAY NIGHT WILL PROVIDE LARGE SCALE SUPPORT FOR
SCATTERED SNOW SHOWERS ACROSS MUCH OF THE AREA...PRODUCING MINOR
ADDITIONAL ACCUMULATIONS UP TO 1-3 INCHES.
WILL CONTINUE TO HIGHLIGHT THREAT FOR WIND CHILL VALUES REACHING
ADVISORY CRITERIA ACROSS THE WESTERN ADIRONDACKS LATE TONIGHT INTO
TUESDAY. WE WILL CONTINUE TO HIGHLIGHT THE THREAT FOR WIND CHILL
VALUES REACHING ADVISORY LEVELS ACROSS THE REMAINDER OF THE HIGHER
ELEVATIONS TUESDAY NIGHT INTO WEDNESDAY.
TEMPERATURES WILL TUMBLE INTO THE TEENS MOST PLACES FROM THE CAPITAL
DISTRICT AND POINTS SOUTHWARD TONIGHT...SINGLE DIGITS SOME OF THE
HIGHER TERRAIN ALL SIDES OF THE CAPITAL DISTRICT...WITH SOME BELOW
ZERO READINGS ACROSS THE ADIRONDACKS.
DESPITE SOME SUNSHINE...TEMPERATURES WILL STRUGGLE TO RISE AT ALL ON
TUESDAY AS COLD AIR ADVECTION CONTINUES. LOOK FOR HIGHS ONLY AROUND
20 LOCALLY IN THE CAPITAL DISTRICT...MID 20S MID HUDSON. FURTHER
NORTH AND WEST...TEENS WILL DO IT FOR HIGHS...WITH ONLY SINGLE
NUMBERS FOR HIGHS ACROSS MUCH OF THE ADIRONDACK PARK.
TUESDAY NIGHT...LOWS WILL BOTTOM OUT IN THE SINGLE NUMBERS MOST
VALLEY PLACES FROM THE CAPITAL DISTRICT SOUTHWARD...ZERO TO 10 BELOW
HIGHER TERRAIN AND PLACES WELL NORTH OF ALBANY IN THE HUDSON VALLEY.
ACTUAL TEMPERATURES WILL BOTTOM OUT AS LOW AS AROUND -15F IN
PORTIONS OF THE ADIRONDACKS. WHEN FACTORING IN THE WIND...EQUIVALENT
WIND CHILL VALUES WILL BE APPROACH -30F!
TEMPERATURES BEGIN TO RECOVER ON WEDNESDAY AS THE CENTER OF ARCTIC
HIGH PRESSURE CREST OVER US EARLY...THEN RETREATS EASTWARD.
HOWEVER...AS USUAL...THE MID LEVELS WILL WARM UP THE FASTEST...ANY
MODERATION SLOW TO HAPPEN AT THE SURFACE. ALSO...CLOUDS COULD
INCREASE WITH THE WARM AIR ADVECTION...HELPING TO HOLD TEMPERATURES.
HIGH TEMPERATURES WILL ONLY MAKE IT BACK INTO THE 20S MOST
PLACES...TEENS HIGHEST TERRAIN.
GENERALLY WENT WITH THE COLDER MET NUMBERS...EVEN A LITTLE LOWER
THAN THEM ON WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
THERE IS AN ATTEMPT FOR ANOTHER LARGE SCALE PATTERN CHANGE IN THE
LONG TERM...YET...THE NORTHERN STREAM REMAINS ACTIVE TO SUPPRESS
PHASING POTENTIAL AND KEEP THE CHANCES FOR PRECIPITATION RATHER LOW.
A DEPARTING SHORT WAVE WEDNESDAY NIGHT WILL BRING ABOUT ANOTHER SHOT
OF MODIFIED ARCTIC AIR AND SOME LAKE CONTRIBUTION FOR THE CHANCE OF
SNOW SHOWERS. HOWEVER...IT SEEMS THE FLOW WILL BE LESS THAN IDEAL
FOR LARGE SCALE ACCUMULATIONS AND TRENDS ARE FOR THE SURFACE
ANTICYCLONIC FLOW TO QUICKLY RE-ESTABLISH ITSELF WHICH WOULD LIMIT
TOO MUCH ORGANIZATION.
THE ANTICYCLONIC RIDGE QUICKLY MOVES ACROSS THE EASTERN CONUS AS
NEXT PACIFIC SYSTEM QUICKLY MOVES INLAND. THIS SYSTEM IS EXPECTED
TO TRACK ALONG THE U.S./CANADIAN BORDER WITH A WARM ADVECTION REGIME
UNFOLDING. THIS WILL LIKELY CAUSE AN INCREASE IN BAROCLINICITY WITH
ISENTROPIC LIFT AND THE CHANCE FOR A LITTLE LIGHT SNOW THURSDAY
NIGHT. WARMER AIR ADVANCES NORTHWARD FOR THE END OF THE WEEK AND
COULD EXTEND INTO THE START OF NEXT WEEKEND BEFORE ANOTHER COLD
FRONT APPROACHES THE REGION FOR THE LATER HALF OF THE WEEKEND.
TEMPERATURES THROUGH THE PERIOD WILL AVERAGE NEAR NORMAL AND
PRECIPITATION AT OR BELOW NORMAL.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
BKN LINE OF SHOWERS CONTINUES TO MOVE EAST. THERE ARE BRIEF WIND
GUSTS AS THE FIRST FRONTAL BOUNDARY TRACKS ACROSS THE REGION.
AVIATION THRESHOLDS REMAIN HIGH END MVFR OR VFR ALONG WITH A VCSH
THE REMAINDER OF THE OVERNIGHT. WINDS WILL INCREASE IN MAGNITUDE
THROUGH MONDAY AS COLD ADVECTION BECOMES STRONGER. THIS WILL KEEP
CIGS AND VIS AT VFR THRESHOLDS...ALTHOUGH...WINDS WILL REMAIN A
CONCERN WITH GUSTS TOWARD 30KTS.
OUTLOOK...
MON OVRNT-TUE...VFR/MVFR...CHC -SHSN.
TUE NT...VFR. NO SIG WX.
WED-WED NT...VFR/MVFR. CHC -SN/-SHSN.
THU-FRI...VFR/MVFR. CHC --SHSN.
&&
.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED TO START OFF THE NEW YEAR. ARCTIC AIR
WILL BE USHERED INTO THE REGION AS A COUPLE OF BOUNDARIES MOVES
ACROSS THE REGION. THE INITIAL COLD FRONT WILL SWEEP THROUGH TONIGHT
WITH A REINFORCING BOUNDARY MOVING ACROSS THE REGION MONDAY NIGHT.
ALONG WITH THE COLD TEMPERATURES...BRISK AND GUSTY WINDS WILL AID IN
THE FORMATION OF ICE ON MANY BODIES OF WATER BY THE MIDDLE OF THE
WEEK.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.CLIMATE...
ISSUED THE ANNUAL CLIMATE SUMMARY (ALBCLAALB) FOR ALBANY NY FOR 2011
AND ISSUED A PUBLIC INFORMATION STATEMENT ABOUT 2011.
FOR MORE CLIMATE DATA CHECK OUR CLIMATE WEB PAGE AT:
WWW.NWS.NOAA.GOV/CLIMATE/LOCAL_DATA.PHP?WFO=ALY
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...LAKE EFFECT SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
NYZ042.
LAKE EFFECT SNOW WARNING UNTIL MIDNIGHT EST TONIGHT FOR NYZ032-
033.
LAKE EFFECT SNOW WATCH FROM THIS EVENING THROUGH TUESDAY
MORNING FOR NYZ038.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...BGM
AVIATION...BGM
HYDROLOGY...IAA/BGM
CLIMATE...IAAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 511 PM EST SUN JAN 1 2012 NYZ032-033-021200- NORTHERN HERKIMER-HAMILTON- 511 PM EST SUN JAN 1 2012 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST MONDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER AND HAMILTON COUNTIES. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. IN ADDITION...WIND CHILL VALUES MAY APPROACH ADVISORY LEVELS MONDAY NIGHT INTO TUESDAY...AND AGAIN TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. NYZ042-021200- NORTHERN WARREN- 511 PM EST SUN JAN 1 2012 ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST MONDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WARREN COUNTY. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. IN ADDITION...WIND CHILL VALUES MAY APPROACH ADVISORY LEVELS TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. NYZ038-021200- SOUTHERN HERKIMER- 511 PM EST SUN JAN 1 2012 ...LAKE EFFECT SNOW WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER COUNTY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WATCH. IN ADDITION...WIND CHILL VALUES MAY APPROACH ADVISORY LEVELS TUESDAY NIGHT INTO WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ039-040-082-021200- SOUTHERN FULTON-MONTGOMERY-NORTHERN FULTON- 511 PM EST SUN JAN 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FULTON AND MONTGOMERY COUNTIES. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MODERATE LAKE EFFECT SNOWFALL IS POSSIBLE MONDAY NIGHT INTO TUESDAY ACROSS THE WESTERN PORTIONS OF THE FULTON AND MONTGOMERY COUNTIES. IF CONFIDENCE INCREASES THEN A LAKE EFFECT SNOW ADVISORY WILL BE ISSUED. IN ADDITION...WIND CHILL VALUES MAY APPROACH ADVISORY LEVELS TUESDAY NIGHT INTO WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-083-084- VTZ013>015-021200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 511 PM EST SUN JAN 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT INCLUDING THE SARATOGA AND GLENS FALLS AREAS...EASTERN CATSKILLS...MID HUDSON VALLEY...TACONICS...BERKSHIRES...NORTHWESTERN CONNECTICUT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIND CHILL VALUES MAY APPROACH ADVISORY LEVELS TUESDAY NIGHT INTO WEDNESDAY MAINLY ACROSS HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353787, 353788.